Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

April 9, 2001Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 4:28 PM EDT for Hancock County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 4:28 PM EDT (20:28 UTC)
Expired
Apr 9, 2001, 5:15 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:30 PM EDTHail 0.75New Cumberland, WV
Apr 9, 4:35 PM EDTThunderstorm WindMoscow, WVThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 092034 CCA
SVRPIT

WVC029-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED SPEED OF STORM
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL 515 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CHESTER...MOVING EAST AT
  45 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 9, 4:15 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001

IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.

FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO

PIT   53  66  52  66 /  40  70  90  60
HLG   53  66  52  66 /  40  70  90  60
MGW   51  66  52  68 /  50  70  90  60
ZZV   53  67  52  68 /  50  70  90  60
PHD   53  67  52  68 /  50  70  90  60
FKL   41  61  48  61 /  30  70  90  60
DUJ   41  61  48  61 /  30  70  90  60
LBE   53  66  52  66 /  40  70  90  60
BTP   53  66  52  66 /  40  70  90  60
IDI   53  66  52  66 /  40  70  90  60
ODM   53  66  50  67 /  40  70  90  60

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 10:56 AM EDT, 5 hours 32 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT
   UNTIL 500 PM EDT MONDAY AFTERNOON...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFF,ERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  BROOKE          HANCOCK         MARSHALL        OHIO

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:05 PM EDTSevere Thunderstorm WarningPBZBrooke25 min
Apr 9, 5:49 PM EDTSevere Thunderstorm WarningPBZOhio41 min
Apr 9, 6:31 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia59 min
Apr 9, 6:44 PM EDTSevere Thunderstorm WarningPBZPreston61 min
Apr 9, 6:52 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio53 min
Apr 9, 7:39 PM EDTSevere Thunderstorm WarningPBZWetzel66 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.